Hail, Henry
- When
- May 12, 4:54 PM CST
- Where
- Henry County, 2.57 mi ENE of Mt Zion
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.250, -93.630
A slow moving upper level storm system, helped generate isolated severe thunderstorms, in the late aftenoon hours of May 12, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A slow moving upper level storm system, helped generate isolated severe thunderstorms, in the late aftenoon hours of May 12, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 2:00 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT THU MAY 12 2011 .DISCUSSION... OCCLUDED MIDLATITUDE CYCLONE OVER NWRN KANSAS WILL SLOWLY MOVE INTO CNTRL MISSOURI BY FRIDAY AFTERNOON...IN AN EVOLUTION TOWARDS A BAROTROPIC TYPE SYSTEM WITHIN THE HIGHLY BLOCKED CONUS FLOW PATTERN. TWO AREAS OF DEEP CONVECTIVE INITIATION APPEAR MORE LIKELY LATE THIS AFTERNOON AND EVENING...EITHER SIDE OF THE FORECAST AREA AND BEST CAPTURED BY THE 12Z HI-RES WRF-NMM (ALTHOUGH OTHER GUIDANCE MEMBERS ALSO PAINT A SIMILARLY MESSY OUTCOME). FIRST...A DEEPER MOISTURE PLUME AHEAD OF AN H5 JET STREAK AND ASSOCIATED CAA ALOFT THROUGH ERN OKLAHOMA/SWRN MISSOURI IS CHARACTERIZED BY WEAKLY CAPPED INSTABILITY WITH MLCAPES AOA 1500 J/KG PER OBJECTIVE ANALYSIS. HOWEVER...WITHOUT STRONGER FORCING ALOFT...THIS AREA MAY FESTER FOR SEVERAL MORE HOURS BEFORE BECOMING ORGANIZED. SECOND...CLOSER TO THE COLD CORE ALOFT AND WITHIN A QUASI-WARM ADVECTION WING ALONG A COUPLE BOUNDARIES THROUGH NRN KANSAS/SRN NEBRASKA...MORE VIGOROUS UPDRAFTS MAY FORM QUICKER THIS AFTERNOON AS RESIDUAL BOUNDARY LAYER MOISTURE BACKS WWD WITH THE ELY SFC WINDS. ELONGATED CONVECTIVE DEVELOPMENT MAY ALSO EXTEND SOUTH ALONG THE PACIFIC FRONT INTO CNTRL KANSAS...THOUGH INSTABILITY MEASURES HAVE BEEN RETARDED IN THIS AREA WITH STRONGER INHIBITION. SCT CONVECTIVE ELEMENTS SHOULD PROGRESS EAST INTO THE CWA THIS EVENING...GENERALLY DECAYING WITH LOSS OF DAYTIME HEATING AND WEAK FORCING...HOWEVER CAA ALOFT AND STEEP LAPSE RATES MAY ALLOW MAINTENANCE LONGER THAN OTHERWISE WOULD BE ANTICIPATED. BASED ON FETCH OF DRIER AIR ON THE SWRN PERIPHERY OF THE MIDLEVEL SYSTEM...MUCH OF THE CNTRL PARTS OF THE FORECAST AREA MAY MISS THIS FIRST ROUND OF RAINFALL. AS THE ENTIRE COLD CORE ALOFT MOVES INTO MISSOURI FRIDAY...GENERALLY COOL AND RAW WEATHER FOR THE MIDDLE OF MAY CAN BE EXPECTED. NERN/CNTRL MISSOURI SHOULD SEE SOME DIURNAL RISE THROUGH THE MORNING...THOUGH FRONTAL BOUNDARY AND INVERTED TROUGH PASSAGE WILL ENVELOP THE ENTIRE AREA WITH LOW CLOUDS/SHOWERS/DRIZZLE BY THE AFTERNOON (PER UPSTREAM OBSERVATIONS IN SWRN NEBRASKA/NWRN KANSAS). LOWERED HIGH TEMPS A CATEGORY OVER THE WRN GRIDS ANTICIPATING EXTENSIVE CLOUDS/SHOWERS ALONG WITH LOW LEVEL CAA...THOUGH MAY NEED FURTHER ADJUSTMENT DOWN CLOSER TO MET NUMERICAL GUIDANCE. SECONDARY WAVE WILL DIVE SOUTH FROM THE UPPER MIDWEST OVER THE WEEKEND...PHASING INTO THE MEAN TROUGH AXIS OVER THE OHIO/TENNESSEE RIVER VALLEYS. CONCURRENTLY...STRONG PRESSURE RISES OVER THE NRN PLAINS WILL DRIVE MUCH COOLER THAN NORMAL AIR SOUTH (THROUGHOUT THE ATMOSPHERIC COLUMN)...SUCH THAT SCT AFTERNOON SHOWERS MAY BE PREVALENT (THOUGH COVERAGE NOT ALL THAT EXTENSIVE AND FAVORING THE NERN THIRD OF THE CWA). PERIODIC CLOUD COVER SHOULD DAMPEN THE DIURNAL SPREAD TO ONLY 10F-15F...FALLING IN THE MUCH BELOW AVERAGE CATEGORY. VERY LITTLE CHANGE IN THE FORECAST MADE BEYOND SUNDAY...AS MODELS REMAIN IN GOOD AGREEMENT DEPICTING VERY HIGH AMPLITUDE AND VERY BLOCKED FLOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. COLD HIGH PRESSURE TO THE NORTH WILL KEEP WIND TRAJECTORIES FILTERING DRY AIR SOUTH...SUCH THAT THE MOISTURE SOURCE AND BAROCLINICITY WILL REMAIN WELL TO THE SOUTHWEST OF THE FORECAST AREA. WILL BEGIN TO SEE ENERGY EVENTUALLY UNDERCUT A CNTRL NORTH AMERICAN RIDGE AXIS TOWARDS THE END OF THE FORECAST PERIOD...WHICH MAY START TO BRING PRECIPITATION CHANCES BACK TO THE AREA...HOWEVER SEE LITTLE EVIDENCE THAT WOULD SUPPORT TEMPERATURES MUCH CLOSER THAN SLIGHTLY BELOW AVERAGE. 21 && .AVIATION... AXIS OF DEEPER MOISTURE FETCH AND MVFR CIGS CONTINUES TO STREAM NORTH THROUGH TERMINALS...WITH LOWER END MVFR CATEGORY CIGS UPSTREAM IN SERN KANSAS...WHICH COULD POSSIBLY ADVECT OVER KANSAS CITY SITES LATER THIS AFTERNOON. GENERAL TREND WAS TO KEEP HIGHER END MVFR CIGS PREVALENT...DELAYING SCT DECK UNTIL LATE AFTERNOON. WITH WEAK ATMOSPHERIC FORCING MECHANISMS REMOVED FROM THE TERMINALS...HAVE DELAYED ANY CB MENTION UNTIL THIS EVENING WHEN COLDER TEMPS ALOFT COULD SUPPORT SCT TSTMS. HOWEVER...NOT CONFIDENT ON COVERAGE OR PRECISE LOCATION...SO REMOVED VC MENTION. COLD CORE ALOFT WILL MOVE INTO ERN KANSAS FRIDAY MORNING...SUPPORTING EXTENSIVE SHRA AND IFR CIGS BASED ON UPSTREAM OBS AND FORECAST BUFR SOUNDINGS. MAY NEED TO LOWER CATEGORIES...AT LEAST IN A TEMPO SENSE...TO LIFR CONDITIONS IN FUTURE TAF PACKAGES. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT THU MAY 12 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1254 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING STORM SYSTEM WILL TRACK EAST ACROSS NORTHERN KANSAS TODAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY INITIALLY FORM OVER NORTHERN AND EASTERN KANSAS...THEN TRACK NORTHEAST THROUGH NORTHWEST MISSOURI. ADDITIONAL STORMS MAY ALSO FORM IN SOUTHWEST MISSOURI...AND TRACK INTO CENTRAL MISSOURI THIS EVENING. ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL LOCALLY BE SUFFICIENT TO SUPPORT ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE BEFORE THUNDERSTORMS BEGIN TO LOSE THEIR INTENSITY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE FROM NORTH CENTRAL THROUGH CENTRAL MISSOURI ON FRIDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT THU MAY 12 2011
MOZ053-122230-
BATES MO-
459 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 530
PM CDT...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES SOUTHEAST OF FULTON...
OR 17 MILES SOUTHWEST OF RICH HILL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM NOW BUT
THIS STORM MAY INTENSIFY AND BECOME SEVERE BY THE TIME IT MOVES INTO
BATES COUNTY.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RICH HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3805 9426 3805 9451 3806 9454 3824 9444
3813 9419 3804 9425
TIME...MOT...LOC 2157Z 207DEG 26KT 3789 9450
CDBThe Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308327, 308328, 308332, 308329, 308330, 308331.